Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Quad Cities, IA

May 30, 2004Lee County, Iowa; Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 30, 2004, 2:18 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:18 PM CDT (19:18 UTC)
Expired
May 30, 2004, 3:00 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Hancock County, IL

The radar

The Quad Cities radar (KDVN), 129 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:25 PM CDTTornado WatchSPC7 hr
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WUUS53 KDVN 301918
SVRDVN
IAC111-ILC067-302000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
218 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHEAST IOWA
  NORTHERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 300 PM CDT

* AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR CROTON...OR ABOUT 10
  MILES NORTHEAST OF KAHOKA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN...NAUVOO AND 6 MILES NORTHWEST OF MONTROSE BY 225 PM CDT
  FORT MADISON...NIOTA AND 7 MILES SOUTHEAST OF WEST POINT BY 230 PM
  CDT
  6 MILES SOUTHEAST OF DENMARK BY 235 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4067 9162 4077 9146 4079 9139 4060 9115
          4055 9125 4054 9163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:58 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, May 30, 4:58 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 5:20 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

In the hours before

Local storm report, May 30, 10:01 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      1 SE KEWANEE            41.23N 89.91W
05/30/2004                   HENRY              IL   TRAINED SPOTTER

            CREEKS, STREAMS, AND CANALS OVER BANKS. WATER FLOWING
            OVER ROADS BETWEEN CASTLETON AND KEWANEE.

&&

ERVIN
Local storm report, May 30, 11:35 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 S HENNEPIN            41.24N 89.32W
05/30/2004  2.50 INCH        PUTNAM             IL   LAW ENFORCEMENT

1100 AM     FLASH FLOOD      GRANVILLE               41.26N 89.23W
05/30/2004                   PUTNAM             IL   LAW ENFORCEMENT

            FLOODING REPORTED AT ROUTE 18 AND MAGNOLIA.

&&

ERVIN
Special weather statement, May 30, 1:05 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-310000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-
HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-
MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
105 PM CDT SUN MAY 30 2004

...NEW TORNADO WATCH NUMBER 332 NOW IN EFFECT FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS UNTIL 7 PM CDT THIS EVENING...

THIS IS A PARTICULARLY DANGEROUS SITUATION. SUPERCELLS ARE EXPECTED
TO CONTINUE TO DEVELOP ACROSS THE WATCH AREA THIS AFTERNOON. THE
ATMOSPHERIC SET UP IS RIPE TO PRODUCE ROTATING THUNDERSTORMS...SOME
OF WHICH MAY PRODUCE TORNADOES...DAMAGING WIND GUSTS OVER 65 MPH...
AND LARGE HAIL UP TO AT LEAST GOLF BALL SIZE. HEAVY RAINFALL WILL
ALSO ACCOMPANY THE STRONG STORMS AND LIKELY PRODUCE LOCALIZED FLASH
FLOODING.

MOZ009-010-310000-
CLARK MO-SCOTLAND MO-
105 PM CDT SUN MAY 30 2004

...TORNADO WATCH NUMBER 330 CONTINUES UNTIL 7 PM CDT...

NORTHEAST MISSOURI IS ALSO PRIME FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS OF THE SUPERCELLULAR VARIETY THIS AFTERNOON.
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE A THREAT UNTIL
THE STORMS PASS OFF TO THE EAST OF THE AREA LATER THIS EVENING AS A
COLD FRONT SWEEPS THROUGH THE REGION.

12
Local storm report, May 30, 1:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             ASBURY                  42.51N 90.76W
05/30/2004  0.25 INCH        DUBUQUE            IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 30, 2:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             WYACONDA                40.39N 91.93W
05/30/2004  1.00 INCH        CLARK              MO   LAW ENFORCEMENT

0200 PM     HAIL             WYACONDA                40.39N 91.93W
05/30/2004  0.75 INCH        CLARK              MO   LAW ENFORCEMENT

&&

14
Local storm report, May 30, 2:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             FREEPORT                42.29N 89.63W
05/30/2004  0.25 INCH        STEPHENSON         IL   TRAINED SPOTTER

            5 MINUTES OF PEA SIZE HAIL BETWEEN 205 AND 210 PM.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:22 AM CDTFlash Flood WarningDVNJefferson6 hr
May 30, 7:53 AM CDTFlash Flood WarningDVNScott6 hr
May 30, 2:29 PM CDTTornado WarningDVNLee46 min
May 30, 2:45 PM CDTTornado WarningDVNDes Moines45 min
May 30, 2:47 PM CDTFlash Flood WarningDVNLee5 hr
May 30, 3:09 PM CDTFlash Flood WarningDVNJefferson, Keokuk, Washington5 hr
May 30, 3:26 PM CDTTornado WarningDVNBenton, Buchanan, Linn64 min
May 30, 3:32 PM CDTSevere Thunderstorm WarningDVNJohnson, Washington58 min
May 30, 3:41 PM CDTTornado WarningDVNDubuque, Jones49 min
May 30, 3:52 PM CDTTornado WarningDVNIowa, Johnson53 min
May 30, 3:58 PM CDTTornado WarningDVNDelaware62 min
May 30, 4:03 PM CDTTornado WarningDVNCedar, Muscatine42 min
May 30, 4:12 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn63 min
May 30, 4:18 PM CDTTornado WarningDVNDubuque57 min
May 30, 4:25 PM CDTFlash Flood WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn4 hr
May 30, 4:44 PM CDTTornado WarningDVNCedar, Scott46 min
May 30, 5:22 PM CDTSevere Thunderstorm WarningDVNDelaware28 min
May 30, 7:27 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough78 min
May 30, 7:33 AM CDTSevere Thunderstorm WarningDVNHenry57 min
May 30, 8:58 AM CDTSevere Thunderstorm WarningDVNBureau62 min
May 30, 10:01 AM CDTFlash Flood WarningDVNPutnam4 hr
May 30, 3:11 PM CDTTornado WarningDVNHancock, McDonough, Warren49 min
May 30, 3:57 PM CDTSevere Thunderstorm WarningDVNHenry48 min
May 30, 4:03 PM CDTTornado WarningDVNMcDonough, Warren27 min
May 30, 4:48 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam57 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam54 min
May 30, 4:51 PM CDTFlash Flood WarningDVNBureau, Henry, Putnam3 hr
May 30, 4:54 PM CDTTornado WarningDVNBureau, Whiteside51 min
May 30, 5:02 PM CDTFlash Flood WarningDVNMcDonough3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.